Alert archive / Arkansas / River Flood Warnings in 2008

River Flood Warning 22, NWS Memphis, TN

March 18, 2008Craighead County, Arkansas

NWS Memphis, TN issued this river flood warning at Mar 18, 2008, 11:34 AM CDT for Craighead County, Arkansas. It took effect at Mar 19, 2008, 4:41 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Mar 18, 2008, 11:34 AM CDT (16:34 UTC)
In effect from
Mar 19, 2008, 4:41 AM CDT
Expired
Mar 22, 2008, 8:45 AM CDT
In force
3 days
Issued by
NWS Memphis, TN
Flood severity
Moderate

County Craighead County, AR

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Francis River at Lake City (LCRA4). The gauge peaked at 10.63 ft at Mar 20, 2008, 4:00 PM CDT.

actionminormoderate8101203/1803/1903/2003/2103/2203/23
Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07040450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Mar 18, 4:42 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Mar 18, 4:42 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
442 AM CDT TUE MAR 18 2008

.DISCUSSION...

ACTIVE WEATHER WILL RETURN TO THE MIDSOUTH OVER THE NEXT 24-36
HOURS. MAIN FORECAST CONCERNS FOR THE FORECAST PACKAGE REMAIN THE
POTENTIAL FOR HEAVY RAINFALL OVER NORTHWEST PARTS OF THE REGION TO
POSSIBLY SEVERE WEATHER OVER SOUTHERN AREAS OF THE MIDSOUTH...AND
FINALLY GUSTY WINDS ACROSS THE ENTIRE FORECAST AREA.

MODELS THIS MORNING IN FAIRLY GOOD AGREEMENT OVER THE PATTERN IN THE
SHORT TERM. UPPER SYSTEM OVER THE SOUTHWEST U.S. WILL CONTINUE TO
LIFT TOWARDS THE NORTHEAST...WITH A SURFACE LOW OVER SOUTH TEXAS
LIFTING TOWARDS THE NORTHEAST AS WELL.

PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN AS THE DAY PROGRESSES AS
UPPER TROUGH EJECTS TOWARDS THE REGION. GUSTY SOUTHERLY/SOUTHEASTERLY
WINDS WILL BE POSSIBLE. WINDS BETWEEN 20 AND 30 MPH WILL BE LIKELY
WITH GUSTS TO NEAR 40 MPH TUESDAY AND TUESDAY NIGHT. AT THIS TIME...
WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR THE ENTIRE FORECAST
AREA 12Z TUESDAY UNTIL 12Z WEDNESDAY.

MOISTURE CONTINUES TO STREAM IN THE MIDSOUTH THIS MORNING WITH UPPER
50 TO LOWER 60 DEWPOINTS OVER THE WESTERN HALF OF THE AREA WITH
SLIGHTLY LOWER DEWPOINTS OVER THE EASTERN LOCATIONS. WITH WARM AIR
ADVECTION CONTINUING TODAY...TEMPERATURES SHOULD CLIMB INTO THE
LOWER AND MIDDLE 70S ACROSS MOST LOCATIONS IN ADVANCE OF UPPER
TROUGH/COLD FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AS THE DAY PROGRESSES.
HOWEVER...BELIEVE THAT THE BULK OF RAIN WILL OCCUR WEST OF THE
MISSISSIPPI RIVER THIS MORNING AND EARLY AFTERNOON SPREADING
ACROSS THE ENTIRE REGION TUESDAY EVENING INTO EARLY WEDNESDAY
MORNING.

HEAVY RAINFALL STILL APPEARS LIKELY WITH THE NE-SW BOUNDARY MOVING
SLOWLY THROUGH THE AREA. THIS WILL PROMOTE A PROLONGED RAIN EVENT
FOR NORTHWEST LOCATIONS. BELIEVE THE CURRENT FLOOD WATCH HAS A GOOD
HANDLE OF THE SITUATION SO WILL NOT MAKE ANY CHANGES THERE. 3 TO 6
INCHES OF RAIN COULD FALL IN THE WATCH AREA WITH 1 TO 3 INCHES
ELSEWHERE.

AS FAR AS SEVERE WEATHER POTENTIAL...MODELS CONTINUE TO DEPICT THE
SURFACE LOW TRACKING OVER THE MIDSOUTH. DYNAMICS WITH THIS SYSTEM
ARE PRETTY IMPRESSIVE WITH A 500MB JET OF 80-90 KNOTS AND A LOW
LEVEL JET OF 55-65 KNOTS RACING TOWARDS THE MIDSOUTH TONIGHT. BUT
INSTABILITY APPEARS TO BE THE LIMITING FACTOR AT THIS TIME WITH
ABUNDANT CLOUD COVER ACROSS THE AREA. BELIEVE THAT A SQUALL LINE
WILL DEVELOP JUST AHEAD OF THE EASTWARD MOVING COLD FRONT.
LOCATIONS ALONG AND SOUTH OF INTERSTATE 40 WILL BE THE AREAS MOST
LIKELY PRONE TO SEVERE WEATHER. THREATS WILL INCLUDE DAMAGING
WINDS ALTHOUGH ISOLATED TORNADOES MAY BE POSSIBLE WITH BOWING
SEGMENTS AND/OR ANY BROKEN SEGMENTS THAT DEVELOP.

SYSTEM WILL PUSH OFF THE EAST DURING THE DAY ON WEDNESDAY. LINGERING
CLOUD AND RAIN WILL BE POSSIBLE WEDNESDAY MORNING AS THE UPPER
TROUGH SWINGS THROUGH THE REGION. TEMPERATURES WILL BE A GOOD
10-15 DEGREES COOLER ON WEDNESDAY BEHIND THE DEPARTING FRONT.

DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED PART OF THE FORECAST.
NEARLY ZONAL FLOW WILL PERSIST FOR THE REMAINDER OF THE WORK WEEK.
AN UPPER LEVEL DISTURBANCE IN NORTHWEST FLOW ALOFT DIVES TOWARDS
THE REGION SUNDAY AND INTO SUNDAY NIGHT. LEFT THE 20-30 POPS ON
GOING IN THE FORECAST.

HIGH PRESSURE WILL BUILD BACK INTO THE REGION AT THE BEGINNING OF
NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  55  57  41 /  80 100  60  10
MKL  73  54  55  36 /  60 100  80  10
JBR  69  49  54  37 / 100 100  70  10
TUP  74  57  61  39 /  30 100  60  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DESOTO.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

TAB
Hazardous weather outlook, Mar 18, 11:27 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 AM CDT TUE MAR 18 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191830-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1127 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE MID
SOUTH THIS AFTERNOON. A WARM AND INCREASINGLY HUMID AIRMASS IS
NOW IN PLACE ACROSS THE FORECAST AREA. AS SURFACE HEATING
CONTINUES THROUGH THIS AFTERNOON...ENOUGH INSTABILITY MAY DEVELOP
TO SUPPORT A FEW SEVERE THUNDERSTORMS. ANY THUNDERSTORMS THAT CAN
BECOME SEVERE WILL BE CAPABLE OF DAMAGING WINDS...LARGE
HAIL...AND A FEW TORNADOES. THE BEST TIMING FOR THIS SEVERE
WEATHER THREAT WILL BE THIS AFTERNOON AND AGAIN IS HIGHLY
DEPENDENT UPON WHETHER ENOUGH INSTABILITY CAN DEVELOP.

THE SEVERE WEATHER THREAT WILL CONITINUE OVERNIGHT BUT SHOULD
BECOME CONFINED MAINLY TO AREAS ALONG AND SOUTH OF INTERSTATE 40
WHERE THE GREATEST INSTABILITY SHOULD EXIST. IN THESE
AREAS...EXPECT A LINE OF THUNDERSTORMS TO DEVELOP AHEAD OF A
SURFACE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT. SOME OF
THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY RISKS BEING
DAMAGING WINDS AND ISOLATED TORNADOES.

HEAVY RAINFALL IS ALSO EXPECTED TONIGHT ACROSS PORTIONS OF THE
MID SOUTH...PARTICULARLY NORTH OF A FORREST CITY ARKANSAS TO
MEMPHIS TO UNION CITY TENNESSEE LINE AS A SLOW MOVING COLD FRONT
PUSHES THROUGH THE FORECAST AREA. RAINFALL AMOUNTS BETWEEN 3 TO 6 INCHES
ARE POSSIBLE WEST OF THE MISSISSIPPI RIVER WITH LESSER
AMOUNTS...GENERALLY BETWEEN 1 AND 3 INCHES...EXPECTED FURTHER
EAST. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST PORTIONS
OF THE MID SOUTH...SINCE THE GROUND REMAINS SATURATED AND THERE
REMAINS A POTENTIAL FOR FLASH FLOODING.

STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH
ARE ALSO POSSIBLE ON TUESDAY AND TUESDAY NIGHT. A WIND ADVISORY
HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH UNTIL 7AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL WILL LIKELY CONTINUE INTO WEDNESDAY MORNING ACROSS
NORTHERN PORTIONS OF THE MID SOUTH AND THE FLASH FLOOD WATCH MAY
NEED TO BE EXTENDED THROUGH WEDNESDAY MORNING ACROSS PORTIONS OF
THE MID SOUTH.

IN ADDITION TO FLASH FLOODING...SOME RIVER FLOODING IS LIKELY
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED FOR TODAY ACROSS NORTHEAST
AND PORTIONS OF EAST ARKANSAS. ADDITIONAL ACTIVATION OF STORM
SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT IN SUPPORT OF
SEVERE WEATHER OPERATIONS MAY BE NEEDED LATER THIS EVENING AND TONIGHT
MAINLY FOR AREAS ALONG AND SOUTH OF INTERSTATE 40.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:44 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more26 hr
Mar 18, 11:37 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale36 hr
Mar 18, 6:04 PM CDTTornado WarningMEGLake, Obion41 min
Mar 18, 11:34 AM CDTRiver Flood WarningMEGClay, Greene48 days
Mar 18, 11:34 AM CDTRiver Flood WarningMEGSt. Francis5 days
Mar 18, 11:35 AM CDTRiver Flood WarningMEGMississippi, Poinsett11 days
Mar 18, 4:21 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Randolph39 min
Mar 18, 4:42 PM CDTTornado WarningMEGClay, Craighead, Greene48 min
Mar 18, 4:53 PM CDTSevere Thunderstorm WarningMEGClay52 min
Mar 18, 5:11 PM CDTSevere Thunderstorm WarningMEGCraighead, Lawrence, Mississippi, Poinsett49 min
Mar 18, 5:15 PM CDTFlash Flood WarningMEGClay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more15 hr
Mar 18, 5:24 PM CDTTornado WarningMEGCraighead, Greene51 min
Mar 18, 5:30 PM CDTTornado WarningMEGClay, Greene45 min
Mar 18, 6:02 PM CDTSevere Thunderstorm WarningMEGMississippi28 min
Mar 18, 6:38 PM CDTTornado WarningMEGCraighead, Greene52 min

Nearby

River Flood Warnings in Arkansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.